An amoxicillin rash can involve either papules or hives. It usually disappears after stopping treatment, but some home remedies can help soothe it. Anyone with an amoxicillin rash should seek medical advice at once, as some reactions can become life threatening.
Amoxicillin is an antibiotic used to treat bacterial infections. Amoxicillin comes from penicillin, which is known to cause allergic reactions in some people.
The drug comes in many different forms, including capsules, tablets, and liquid. One of the common side effects of amoxicillin is a skin rash.
An amoxicillin rash can be mild or severe, depending on how sensitive the individual is to the medication.
It can be red or purple and can spread across the body. Amoxicillin rash may also show up as hives, which are red or white bumps that develop on the skin. Or, it may appear as a maculopapular rash with areas that resemble flat, red patches.
The type of rash that develops depends on whether the person is experiencing an allergic reaction to amoxicillin or not. Hives can be a sign of an allergic reaction.
A maculopapular rash will usually:
- appear 3–10 days after a person first takes the medication
- resemble small, flat, pink spots that appear in a symmetrical pattern
- begin to fade after 3 days but may take up to 6 days to disappear
People taking amoxicillin may also develop hives.
- appear as raised, red bumps
- can come and go and change location
- are usually very itchy
If hives develop after a person takes amoxicillin, it may be because of a penicillin allergy. An allergic reaction can quickly become severe. Anyone who develops hives after taking amoxicillin should seek urgent medical advice.
If breathing difficulties or swelling occur alongside the rash, they should call the emergency services for immediate medical help.
A rash can be a sign of an allergy, so a person should consult a doctor at once if a rash appears after starting amoxicillin. The doctor may tell them to stop taking the medication. Then, the rash will usually disappear.
A person who develops amoxicillin rash should follow any instructions given to them by their doctor. If the rash disappears by itself, a doctor may recommend finishing the course of medication.
If symptoms worsen or the rash is very itchy, a doctor will likely recommend the person stops taking amoxicillin and takes a different drug instead.
Home and OTC remedies
If a rash is itchy, the following may provide relief:
- an OTC allergy medication, such as Benadryl
- a topical steroid cream
- soaking in a lukewarm oatmeal bath
- drinking plenty of water to help flush out toxins that are causing the reaction
A severe reaction
If a person has an allergic reaction to amoxicillin, symptoms could worsen quickly.
If a person experiences an allergic reaction to amoxicillin, they may also experience:
- itchy skin
- difficulty breathing
- swollen lips or face
If a person experiences swelling or any breathing difficulties, they should call the emergency services.
Anaphylaxis is a severe allergic reaction that can be life threatening. The symptoms develop suddenly and include:
- swelling of the face or mouth
- fast, shallow breathing
- a fast heart rate
- clammy skin
- anxiety or confusion
- blue or white lips
- fainting or loss of consciousness
If someone has these symptoms:
- Check whether they are carrying an epinephrine pen. If they are, follow the instructions on the side of the pen to use it.
- Dial 911 or the number of the nearest emergency department.
- Lay the person down from a standing position. If they have vomited, turn them onto their side.
- Stay with them until the emergency services arrive.
Some people may need more than one epinephrine injection. If the symptoms do not improve in 5–15 minutes, or they come back, use a second pen if the person has one.
The dosage of amoxicillin for adults and children varies, depending on what condition it is treating. Generally, the dosage for an adult is higher than that prescribed for a child.
People are usually given amoxicillin orally, by injection or by intravenous infusion directly into a vein.
Both adults and children can experience either type of amoxicillin rash.
Other known side effects include:
• dark urine
• diarrhea or an upset stomach
• skin blistering or peeling or becoming looser
• feeling fatigued or weak
• headache or dizziness
• difficulty sleeping
• unusual bleeding or bruising
• yellowing of the eyes or skin
• difficulty passing urine or passing less urine than usual
Doctors are not sure why some people develop an amoxicillin rash.
People who break out in hives do so usually because of an allergic reaction.
The development of amoxicillin rash without any additional symptoms may, however, indicate that the person does not have a true allergy.
Amoxicillin rash is more common in children with girls being more likely to develop one than boys.
Children with the condition known as mononucleosis, or mono, who take amoxicillin, are also more likely to develop a rash.
These days, doctors rarely prescribe amoxicillin for children with mono, as it is a viral rather than bacterial condition, and they do not consider amoxicillin to be useful.
Treatment for amoxicillin rash depends on whether the rash is due to an allergic reaction.
In mild cases with no additional symptoms, a doctor may not prescribe any treatment, and the rash may disappear a few days after a person stops taking the medication.
Drinking plenty of water and soaking in an oatmeal bath may help relieve it.
If a person develops hives or experiences any of the other symptoms associated with an allergic reaction, they should seek medical advice, and they may need other treatments to help stop the reaction.